Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Quad Cities, IA

May 6, 2002Dubuque County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 6, 2002, 9:06 PM CDT for Dubuque County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 9:06 PM CDT (02:06 UTC)
Expired
May 6, 2002, 9:45 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:30 PM CDTHail 1.75Sherrill, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 070206
SVRMLI
IAC061-070245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA

* UNTIL 945 PM CDT

* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF
  RICKARDSVILLE...OR 7 MILES NORTH OF EPWORTH...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   RICKARDSVILLE BY 910 PM CDT.
   SHERRILL BY 920 PM CDT.
   SAGEVILLE BY 925 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4258 9101 4251 9100 4252 9065 4266 9071

$$

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:37 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 6, 2:37 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT MON MAY 6 2002

SYNOPTIC PICTURE THIS AFTERNOON SHOWS BROAD 500H OVER WESTERN TWO-
THIRDS OF COUNTRY WITH 538 CLOSED LOW NEAR SEATTLE. AT THE SURFACE...
DIFFUSE COLD FRONT EXTENDS FROM CENTRAL NEBRASKA THRU NORTHWEST IOWA
INTO SOUTHEAST MINNESOTA. SKIES ARE SUNNY ACROSS FORECAST AREA...WITH
MORNING MCS THAT SKIRTED EXTREME SOUTH NOW ACROSS SOUTHERN ILLINOIS.
DEW POINTS ARE NEAR 60...WITH 65 DEW POINTS IN CENTRAL KANSAS AND
CENTRAL MISSOURI...AND 70 ACROSS OKLAHOMA AND ARKANSAS.

MODELS INITIALIZED WELL THIS MORNING ON KEY FEATURES...CAPTURING 500H
LOW OVER SEATTLE...WHICH WILL BE A PLAYER IN OUR WEATHER THURSDAY...AND
ALSO DOING WELL WITH SURFACE FRONT. MESO-ETA IS DOING BEST IN SHORT-
TERM WITH QPF FIELDS...WITH NGM AND AVN O.K.

PRIMARY FORECAST CONCERN THIS PACKAGE IS PRECIP CHANCES THRU WEDNESDAY
NIGHT...INCLUDING POSSIBLE SEVERE AND EXCESSIVE RAINFALL.

MODELS AGREE ON COLD FRONT SINKING SLOWLY SOUTH THRU DVN BY 06Z AND
WELL SOUTH OF THE AREA TUESDAY. WILL BE HARD TO RULE OUT CHANCE OF
THUNDER THIS EVENING...WITH MODERATE MID-LEVEL LAPSE RATES...THETA-E
RIDGE...AND FRONT MOVING THRU.  ON THE OTHER HAND...THERE ARE NO STRONG
TRIGGERS...AS FRONT IS DIFFUSE...AND NO LOW-LEVEL JET TONIGHT. MODELS
START DISAGREEING SHARPLY TUESDAY...AS LOW DEEPENS IN KANSAS. BY TUESDAY
NIGHT...42 HOURS...AVN HAS FRONT BACK UP TO DVN AS A WARM FRONT...WHILE
ETA AND NGM ARE LESS AGGRESSIVE...WITH FRONT THRU NORTHERN MISSOURI.
DISAGREEMENTS CONTINUE THRU WEDNESDAY. BY 00Z THURSDAY...AVN HAS 997MB
LOW NEAR DBQ...WITH COLD FRONT SWEEPING THRU FORECAST AREA BY 03Z. ETA
HAS 996MB LOW HANGING BACK IN KANSAS...WITH WARM FRONT THRU BRL.

OTHER THAN THE CHANCE OF THUNDER THIS EVENING...THINGS BEGIN IN EARNEST
TUESDAY AFTERNOON/EVENING...WITH WARM FRONT EDGING NEAR SOUTHERN EDGE OF
FORECAST AREA. TUESDAY NIGHT WILL HAVE FAVORABLE LOW-LEVEL JET...STRONG
VVS IN THE 06Z-12Z TIME FRAME...AND MODERATE 300H DIVERGENCE ALTHOUGH
UPPER JET NOT A BIG PLAYER.  WEDNESDAY WILL PROBABLY SEE PRECIP MOVING
OFF TO THE EAST IN MORNING...WITH ATMOSPHERE REFUELING BY AFTERNOON
WITH STRONG LAPSE RATES. STRONG DYNAMICS CONTINUE TIL AROUND 06Z
WEDNESDAY NIGHT...THEM END ABRUPTLY.  500H TROF AXIS MOVES OVERHEAD
AROUND 18Z THURSDAY...POSSIBLY A LITTLE LATER.

SPC HAS SLIGHT RISK SEVERE FOR ENTIRE FORECAST AREA TONIGHT...AND FOR
THE SOUTHERN 2/3S DAY 2. RISK FOR THIS EVENING WOULD BE FOR ISOLATED
HAIL...WITH RISK DAY 2 MORE COMPLEX WITH FRONT IMPINGING ON SOUTH.
ALSO...MAY NEED FLASH FLOOD WATCH FOR TUESDAY NIGHT FOR SOUTHERN
PORTION OF FORECAST AREA...AS HAVE HAD A LOT OF RAIN LATELY...
ESPECIALLY SCOTLAND AND CLARK COUNTIES THIS MORNING.

WILL TRIM BACK POPS A BIT TONIGHT AND TUESDAY...BUT STAY WITH MAIN
GIST OF FORECAST FOR THE MAIN EVENT TUESDAY NIGHT/WEDNESDAY MORNING.
WILL TAKE PRECIP OUT OF FORECAST FRIDAY...AS HIGH PRESSURE WILL BE OVER
AREA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

In the hours before

Local storm report, May 6, 8:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 PM    3 SE NEW VIENNA           IA   .5 INCH HAIL
05/06/02   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.